I'm a 44 y.o. female physician and athlete who has been experiencing acute onset muscle cramps and fasciculations in my left lower extremity greater than right since September. The cramps in my right shin can get intense and feel like compartment syndrome with pain/paresthesias distally. The left quad is also a site of regular involvement. Also experience fasiculations on occasion in my lats, forearm, and hand. Intermittent paresthesias occur along the medial plantar nerve, possibly secondary to compression from the abductor hallucis.
Initially, had low grade nausea now resolved, fatigue (mostly resolved), and some anxiety from inability to work out. Before all this happened, was running 3-4 days/week and lifting weights with a trainer twice/week. Also, coach lacrosse in spring.
Spinal, NCV/EMGx2, and MRIs of c-spine, t-spine, lumbar spine were all negative. Labs were also negative, except for a mildly elevated ESR of 28. Reflexes, Babinski, sensation are now all intact (see below). Derm and vascular exams are all normal (except for acne breakout secondary to steroids). No fever or signs of systemic illness.
Onset in mid-September following a Medrol DosePak then three days off, following by another DosePak in late August. This was prescribed by a PM&R for "nerve inflammation" with the cause never established. Initial problem in August was severe hip and lateral leg pain which I and my P.T. felt was related to severe spasm of the piriformis causing involvement of the sciatic nerve and distal branches. Had numbness along the saphenous distribution which took two months to resolve.
Neurologists are unsure of diagnosis of my current condition. Thoughts are drug induced (steroids, as stated above, vs. botox injection to the glabellar area back in early June, vs. "benign" fasiculations).
My question is whether or not my current symptoms could be related to steroid withdrawal since the onset was so acute and follows the steroid use. I realize I was on a short time, but this was two blasts of DosePaks back-to-back (never have I heard of this) and I tend to be very sensitive to meds. In fact, two years ago was on prednisone with severe GI symptoms post-meds.
Currently, taking clonazepam to sleep with minor improvements to the fasiculations and cramps?
Any advice regarding what process may be ongoing, timeframe, etc., would be very much appreciated. As a physician, I am very frustrated, cannot work due to pain or even do light workouts.
See neurology on Tuesday, but I am not that impressed with their intent to figure out what's going on or their ability to communicate.
Read following article on effects of steroid on serum calcium. Steroids can cause decrease in serum calcium. This may be the cause of your muscle cramping.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.